medications to blame for manic & obsessive behavior?

Discussion in 'General Parenting' started by gcvmom, Jun 20, 2007.

  1. gcvmom

    gcvmom Here we go again!

    Just thinking out loud again here... :reading:

    I read on a couple of different medical sites that Tenex can induce manic symptoms in children with ADHD, and am now wondering if that explains why difficult child 2 had the wild "flight of ideas" and assuming what strangers were thinking about him, and the physical twitching last week when he reached the peak of 2mg Tenex per day... Funny how no one ever mentioned that as a side-effect. Odder still that psychiatrist wanted to INCREASE the Tenex and add Abilify back into the mix.

    I also wonder if the different stims he's tried over the past five years, while they did wonders for his attention, aren't the reason for his obsessive fixations (wanting me to buy him a pet lizard when he already had 12 at home he'd caught in the yard -- and flying into a rage when I wouldn't comply with his wishes; or receiving a paper airplane book for his birthday and then only wanting to make paper airplanes every waking moment for weeks and then teaching kids in his class how to do it because he's such an "expert"; or finding his M.C. Escher book and carrying it around with him EVERYWHERE and wanting to show people pictures in the book at inappropriate times; or the blasted Pokemon games he is addicted to...)

    He's now at day 7 of his medication wash and I am ready to run away from home -- it is soooo hard every day -- he is so hyperactive (climbing, jumping, rolling around on the ground, pushing on things with hands/feet/arms/legs), hyperemotional (inappropriate laughing and loud protesting/complaining), hypervocal (screaming, yelling) and yet seems to be hyposensitive to his environment to some degree (gets smacked by sibs and/or me (I know, we're all out of control right now) with little effect). therapist appointment tomorrow and then psychiatrist 2nd opinion on 7/6. Would it hurt to go back to the short-acting Focalin when needed just to get him through until the 6th alive? Or is that going to taint the exam(s)? :crazy2:
  2. slsh

    slsh member since 1999

    I would never rule out a medication as the possible cause of a change in behaviors. medication management in my experience is an art, not a science. It takes a light hand and a *lot* of psychiatrist experience to get the right combination. It's also virtually impossible to know for sure what medications will cause negative reactions for sure or even to predict those reactions accurately- one antipsychotic thank you was put on pushed him completely into psychotic thinking - go figure.

    I wouldn't add a medication without first calling psychiatrist who is doing the wash. I would *absolutely* call psychiatrist to let him know what is going on right now.
  3. JJJ

    JJJ Active Member

    I agree with Sue. Since you are doing a medically-supervised medication wash, I wouldn't add any drug in without calling them.

    We have definetly had negative reactions to medications here.
  4. Alisonlg

    Alisonlg New Member

    We're just recently dealing with medications here, so I'm still learning, so I can't really offer any medication advice other than what has already been said here, but I did want to offer some big :::hugs::: for the behavior you're dealing with! Hang in there!
  5. gcvmom

    gcvmom Here we go again!

    psychiatrist called this a.m. and wants to see him Friday morning -- so I guess we can hold out a few more days... He goes to see the psychologist today... hopefully he'll also give his input to the psychiatrist for Friday.

    Called the pharmacist today about the Tenex reaction -- he was really surprised and said the manufacturer does not list the hypertalkativeness and nervous fidgeting at all as a negative side effect. He also said difficult child 2 was on a high dose (2mg/day), as the highest most adults are rx'd is 3mg/day.

    difficult child 2 just woke up -- spent about 10min just laying on LR floor. Last night we discovered the pacifying effects of my iPod for him, so he's now listening to that and pacing from one end of the house to the other... but at least he's happy and quiet so the rest of the house can sleep :smile:
  6. smallworld

    smallworld Moderator

    It's good that you got your difficult child in to see the psychiatrist.

    As others have mentioned, ANY medication can have strange side effects in our kiddos. Furthermore, some medications will help one symptom, but will cause a side effect that is not acceptable to live with. For example, Paxil helped easy child/difficult child 2's anxiety and depression, but it caused strange episodes of disinhibition and agression. We feared she was becoming psychotic. So we discontinued Paxil and had to find other medications to address anxiety and depression.

    One other thought I want to share with you. When you do a medication wash, it can take many weeks for the child to settle down and get a true baseline read on behavior. The behavior can look a lot worse and you automatically assume the child needs to be on the previous medications. But that is not always the case. When we took my son off Concerta, he was talkative and hyper for about three weeks. Then his behavior settled down, and he become his old inattentive self (he has ADHD-primarily inattentive, not combined).

    Good luck with your appointments.
  7. gcvmom

    gcvmom Here we go again!

    Thank you all for the replies. We're hanging on as best we can... just one more day to get through until his appointment. Not sure if his behavior has settled down a bit now that he's about a week off medications, or we're just getting used to it!

  8. pepperidge

    pepperidge New Member


    As I replied before, my son definitely had a manic reaction on Tenex--it made him very irritable, hard to sleep, then he got way way out of hand aggressive. to the point where we were locking ourselves up in the bedroom to avoid being kicked. Went away a week or two after we d/c the Tenex.

    My oldest son would also get a bit obssessive on Adderall before we added other drugs. He wanted to do what he wanted to do period, and he had clear ideas of the projects etc he wanted to do. It is a great drug for him, but he only needs a very small amount of it.

    So I am not surprised at all at what you are recounting. It could well be the drugs.

    in my onw experiences, the pscyhologists I have dealth with have not been knowledgeable about drugs. Only our board certified psychiatrist (the most recent one) was not surprised about the Tenex. she's also hesitant to precribe SSRI etc.

    good luck with the medication wash.